Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 125, NWS San Angelo, TX

May 27, 2021Runnels County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 27, 2021, 8:39 PM CDT for Runnels County, Tom Green County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2021, 8:39 PM CDT (01:39 UTC)
Expired
May 27, 2021, 9:45 PM CDT
In force
66 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Runnels County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 49 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 9:15 PM CDTTSTM WND GST 621 Wsw Rowena, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted.

469 
WUUS54 KSJT 280139
SVRSJT
TXC399-451-280245-
/O.NEW.KSJT.SV.W.0125.210528T0139Z-210528T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
839 PM CDT Thu May 27 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Tom Green County in west central Texas...
  Southern Runnels County in west central Texas...

* Until 945 PM CDT.

* At 839 PM CDT, a severe thunderstorm was located over Harriet,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Miles around 855 PM CDT.
  Rowena around 910 PM CDT.
  Ballinger around 925 PM CDT.
  Benoit around 935 PM CDT.

Other locations impacted by this severe thunderstorm include
Ballinger Lake and Us-83 Near The Concho-Runnels County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3158 9973 3158 10011 3151 10041 3162 10045
      3170 10025 3169 10024 3170 10023 3190 9972
TIME...MOT...LOC 0139Z 251DEG 30KT 3159 10033 

HAIL...1.25IN
WIND...60MPH
 
$$

sn
2 follow-up statements
357 
WWUS54 KSJT 280203
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
903 PM CDT Thu May 27 2021

TXC451-280212-
/O.CAN.KSJT.SV.W.0125.000000T0000Z-210528T0245Z/
Tom Green TX-
903 PM CDT Thu May 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOM GREEN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3158 9973 3158 10021 3159 10023 3170 10023
      3190 9972
TIME...MOT...LOC 0202Z 263DEG 31KT 3161 10009 

$$

TXC399-280245-
/O.CON.KSJT.SV.W.0125.000000T0000Z-210528T0245Z/
Runnels TX-
903 PM CDT Thu May 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN RUNNELS COUNTY...

At 902 PM CDT, a severe thunderstorm was located near Lowake, moving
east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Runnels County, including the following locations...
Ballinger Lake and Us-83 Near The Concho-Runnels County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3158 9973 3158 10021 3159 10023 3170 10023
      3190 9972
TIME...MOT...LOC 0202Z 263DEG 31KT 3161 10009 

HAIL...1.25IN
WIND...60MPH
 
$$

sn
164 
WWUS54 KSJT 280208
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
908 PM CDT Thu May 27 2021

TXC399-280245-
/O.CON.KSJT.SV.W.0125.000000T0000Z-210528T0245Z/
Runnels TX-
908 PM CDT Thu May 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN RUNNELS COUNTY...

At 908 PM CDT, a severe thunderstorm was located over Rowena, moving
east at 30 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ballinger, Benoit, Rowena, Ballinger Lake and Us-83 Near The Concho-
Runnels County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3158 10014 3170 10023 3190 9972 3158 9973
TIME...MOT...LOC 0208Z 265DEG 27KT 3161 10006 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

sn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:17 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 27, 6:17 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
617 PM CDT Thu May 27 2021

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 213 PM CDT Thu May 27 2021

After the brief lull in convection yesterday into this morning,
strong to severe storms expected this evening and continue into
Friday. Moist and unstable air mass remains in place, with
temperatures climbing well into the 80s. Dewpoints are in the low
to mid 60s, with near 70 dewpoints lurking not very far away.

For tonight, shortwave moves into West Texas and enhances the mid
level flow. CAMS all show convection developing across the Trans
Pecos and then between Midland and Lubbock with activity moving
east. Trans Pecos activity may survive into Crockett County and
perhaps into irion, Schleicher, and Sutton before gradually
weakening later in the evening. Convection farther north will move
into the western Big Country, perhaps developing into a MCS and
moving across the remainder of the Big Country by midnight. Wind
and hail the main threats (perhaps high end hail and wind), but
decent helicity in that area around near Sweetwater early this
evening will mean a tornado threat as well.

Convection eventually dissipates overnight, leaving an outflow
boundary draped across the area. Additional outflow and a weak
cold front across Oklahoma overnight will push south as well on
Friday. By Friday afternoon, air mass remains unstable and with
surface boundaries across the area. Weak ridging aloft behind the
shortwave tonight will make for weak mid level flow, but HRRR and
NAMNEST still are aggressive in producing strong convection by
mid/late afternoon somewhere near Abilene/San Angelo/Brownwood and
dropping it southeast across the remainder of the area. Given CAPE
values pushing 4000+ and boundaries to provide some focus, going
to go with the CAMS models and bump POPs for Friday afternoon.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 204 PM CDT Thu May 27 2021

A very active pattern will continue for this weekend as ongoing
strong to severe thunderstorms on Friday night will at least linger
into Saturday morning.  Northwest flow aloft combined with a cold
front and any outflow boundaries will likely result in shower and
thunderstorm redevelopment during the day Saturday. A weak 500mb
ridge will try to build in Saturday night, allowing for a brief
reprieve.  But as a new trough digs in over the Desert Southwest,
the upper levels will transition back to a westerly to southwesterly
flow pattern.  This, along with moist surface flow returning from
the southeast will reintroduce high chances for rain and
thunderstorms for late Sunday through Monday.  In addition to the
usual damaging wind and hail threat, several inches of rain will be
possible with this activity.  The 12Z run of the GFS is currently
pegging 4-6 inches of cumulative rainfall by early next week,
including whatever occurs on Friday. Without sufficient drainage
between rounds of convection, this could lead to flooding concerns.
For the middle of next week, a trough starts to dig southward out of
Canada, pitting the trough axis over the central and southern
Plains.  This should further enhance the dynamics, allowing for even
more rounds of rain and thunderstorms for Tuesday through Thursday.
Otherwise, high temperatures this weekend through the middle of next
week look to be a few degrees cooler than normal, while nights will
be very mild and humid.

&&

.AVIATION...
(00Z TAFS)
Issued at 616 PM CDT Thu May 27 2021

Scattered thunderstorms across the Permian Basin will move east
and may impact the KABI terminal this evening, mainly 02-05Z.
Also, going with a VCTS at the KSJT site this evening but
confidence is low. Otherwise going VFR for the next several hours,
then MVFR ceilings will return Friday morning to the terminals,
mainly between 12-18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 67  83  63  79 /  60  60  40  30
San Angelo 	 69  88  64  85 /  30  60  40  20
Junction 	 71  88  66  86 /  10  50  40  30
Brownwood 	 69  84  65  80 /  30  60  50  30
Sweetwater 	 66  81  63  79 /  60  60  40  20
Ozona      	 71  88  66  86 /  30  50  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....SK
AVIATION...21
Hazardous weather outlook, May 27, 2:19 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
219 PM CDT Thu May 27 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-281930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
219 PM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this evening and early
tonight, mainly between 6 PM and 11 PM across the area northwest
of a Baird to San Angelo to Ozona line. The main hazards will be
very large hail larger than baseballs, damaging winds in excess of
70 mph, and frequent lightning. The area north of a Sweetwater to
Abilene line will also have an isolated tornado risk as well this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe storms will be possible Friday afternoon into
Friday night across all of West Central Texas. The main hazards
will be large hail, damaging winds, and frequent lightning. In
addition, heavy rain will be possible, and this may lead to
localized flooding.

An unsettled pattern is expected early next week. This could
bring could bring additional chances for thunderstorms, and a
possibility for strong to severe storms along with heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 27, 6:16 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
616 PM CDT Thu May 27 2021

TXZ064-280015-
Sterling TX-
616 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR STERLING COUNTY UNTIL 715 PM
CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sterling City around 655 PM CDT.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3208 10126 3209 10082 3170 10083 3170 10085
      3171 10086 3170 10087 3167 10127
TIME...MOT...LOC 2315Z 266DEG 31KT 3190 10140

sn
Local storm report, May 27, 7:59 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
759 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             STERLING CITY           31.84N 100.99W
05/27/2021  E2.00 INCH       STERLING           TX   PUBLIC

            HAIL UP TO 2 INCHES REPORTED IN STERLING
            CITY.

&&
Local storm report, May 27, 8:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
825 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 WNW STERLING CITY     31.88N 101.08W
05/27/2021  E1.50 INCH       STERLING           TX   NWS EMPLOYEE

&&
Special weather statement, May 27, 8:32 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
832 PM CDT Thu May 27 2021

TXZ066-072-073-280230-
Runnels TX-Tom Green TX-Concho TX-
832 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOM GREEN...
SOUTHWESTERN RUNNELS AND NORTHWESTERN CONCHO COUNTIES UNTIL 930 PM
CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harriet, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Paint Rock, Miles, Lowake, Orient, Harriet, Rowena, The Intersection
Of Us-83 And Ranch Road 1929 and Us-83 Near The Concho-
Runnels County Line.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3150 10047 3167 10048 3172 9989 3149 9987
TIME...MOT...LOC 0132Z 257DEG 26KT 3157 10040

sn
Local storm report, May 27, 8:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
838 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             STERLING CITY           31.84N 100.99W
05/27/2021  E1.00 INCH       STERLING           TX   NWS EMPLOYEE

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:24 PM CDTFlash Flood WarningSJTCoke, Sterling3 hr
May 27, 7:40 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling65 min
May 27, 8:04 PM CDTFlash Flood WarningSJTSterling3 hr
May 27, 8:11 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels64 min
May 27, 8:32 PM CDTSpecial Weather StatementSJTRunnels58 min
May 27, 8:39 PM CDTAreal Flood AdvisorySJTCoke, Sterling3 hr
May 27, 8:44 PM CDTSpecial Weather StatementSJTCoke61 min
May 27, 9:21 PM CDTAreal Flood AdvisorySJTCoke, Runnels, Tom Green3 hr
May 27, 9:46 PM CDTSpecial Weather StatementSJTConcho44 min
May 28, 10:20 AM CDTSpecial Weather StatementSJTHaskell25 min
May 28, 10:42 AM CDTSpecial Weather StatementSJTBrown33 min
May 28, 11:50 AM CDTSpecial Weather StatementSJTThrockmorton40 min
May 28, 11:57 AM CDTSpecial Weather StatementSJTShackelford48 min
May 28, 12:34 PM CDTSpecial Weather StatementSJTThrockmorton41 min
May 28, 3:23 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green67 min
May 28, 4:03 PM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green42 min
May 28, 4:07 PM CDTSevere Thunderstorm WarningSJTSan Saba38 min
May 28, 4:39 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green51 min
May 28, 4:40 PM CDTSevere Thunderstorm WarningSJTConcho, Menard65 min
May 28, 4:45 PM CDTSevere Thunderstorm WarningSJTSan Saba22 min
May 28, 4:58 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels47 min
May 28, 5:09 PM CDTSevere Thunderstorm WarningSJTKimble, Menard, Schleicher, Sutton51 min
May 28, 5:33 PM CDTAreal Flood AdvisorySJTKimble, Menard, Schleicher, Sutton117 min
May 28, 5:35 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green40 min
May 28, 5:35 PM CDTSevere Thunderstorm WarningSJTKimble, Menard55 min
May 28, 6:05 PM CDTSevere Thunderstorm WarningSJTKimble, Menard, Schleicher, Sutton25 min
May 28, 6:12 PM CDTSevere Thunderstorm WarningSJTKimble63 min
May 28, 6:32 PM CDTFlash Flood WarningSJTKimble2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.